Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

Why should reddened skin over a bony area not be massaged?

  1. AMassage makes the redness spread to other areas
  2. BMassage hides early signs of infection
  3. CMassage can damage the deeper tissues further
  4. DMassage is only allowed when done by a physiotherapist
2.Nursing fundamentalsHard

What is the most common cause of ABO-incompatible blood transfusions?

  1. AErrors in identifying the patient or the sample
  2. BGiving blood too slowly
  3. CAllergies to the plastic bag
  4. DFaulty storage of blood at the wrong temperature
3.Clinical nursingMedium

A rising serum creatinine most often indicates:

  1. ADehydration of the skin only
  2. BImproved liver function
  3. CIncreased muscle strength
  4. DReduced kidney function
4.Clinical nursingHard

A patient has had diarrhoea for three days and is on a medical ward. What is the most appropriate infection control action?

  1. AWait until the diarrhoea has lasted a week before taking any action
  2. BUse alcohol hand rub only and avoid gloves to save resources
  3. CIsolate promptly, use contact precautions and send a stool sample
  4. DMove the patient to a shared bay so single rooms stay available
5.Arterial blood gas interpretationMedium

Practice values: Na⁺ 132 mmol/L, glucose 5.1 mmol/L and urea 4.1 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.

Na⁺ 132 mmol/Lglucose 5.1 mmol/Lurea 4.1 mmol/L
Osm = mOsm/kg
6.Arterial blood gas interpretationHard
pH7.357.457.15PaCO₂mmHg354545HCO₃⁻mmol/L222615appropriate compensationadded respiratory acidosisadded respiratory alkalosis

A practice gas shows a metabolic acidosis: pH 7.15, PaCO₂ 45 mmHg (6.0 kPa), HCO₃⁻ 15 mmol/L. Compare the measured PaCO₂ with Winter’s formula. Click your interpretation.

pH 7.15PaCO₂ 45 mmHg (6.0 kPa)HCO₃⁻ 15 mmol/L
  1. 1appropriate compensation
  2. 2added respiratory acidosis
  3. 3added respiratory alkalosis
7.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 12/min, SpO₂ 96% on supplemental oxygen, blood pressure 112/68 mmHg, pulse 40/min, alert, temperature 36.7 °C. What is the NEWS2 total score?

RR 12SpO₂ 96%O₂SBP 112HR 40AT 36.7 °C
NEWS2 =
8.Clinical assessment scoresHard
low riskmoderate riskhigh risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: yes; ambulatory aid: crutches, cane or walker; IV therapy or saline lock: no; gait: weak; mental status: knows own limits. Using the cut-offs 0–24 low, 25–44 moderate and 45 or more high, click the fall-risk level.

  1. 1low risk
  2. 2moderate risk
  3. 3high risk
9.Enteral & parenteral nutrition calculationsMedium
1.5 kcal/mL76% free water85 mL/hevery 6 h55 kg · 35 mL/kg/day24 h/dayV = ? mL

Practice exercise (made-up values, not clinical guidance). A 55 kg patient has a fluid goal of 35 mL/kg/day and receives all fluid through a feeding tube. The formula is 76% free water and runs at 85 mL/h for 24 hours a day. The rest of the fluid is given as water flushes every 6 hours. What volume V is each flush? Round to the nearest whole number.

55 kg35 mL/kg/day76%85 mL/h · 24 hevery 6 h
V = mL
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 25%2400 mLamino acids 4%2400 mLlipid 10%500 mL · 1.1 kcal/mLdextrose 3.4 kcal/gamino acids 4 kcal/gE = ? kcal

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 2400 mL of parenteral nutrition with final concentrations of 25% dextrose and 4% amino acids, plus 500 mL of 10% lipid emulsion (1.1 kcal/mL). Find the total energy E the patient receives in kcal per day. Round to the nearest whole number.

2400 mLdextrose 25%amino acids 4%lipid 500 mL · 1.1 kcal/mL
E = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

This lead II strip shows sinus rhythm with one pause. Measure the pause, the R–R interval across it, in seconds.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
pause = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVfirst-degree AV blocksecond-degree AV block type IIthird-degree (complete) AV blocksecond-degree AV block type I (Wenckebach)

This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1first-degree AV block
  2. 2second-degree AV block type II
  3. 3third-degree (complete) AV block
  4. 4second-degree AV block type I (Wenckebach)
13.Prioritization & delegationMedium

A nursing assistant reports on four patients. Which report needs the nurse’s attention first?

  1. AA patient has passed 300 mL of urine in the past 6 hours
  2. BA patient asks for an extra pillow
  3. CA patient with COPD has an SpO₂ of 90% at rest, which matches their usual values
  4. DA patient one day after abdominal surgery is newly restless and has a heart rate of 124/min
14.Prioritization & delegationHard

An older patient with pneumonia is newly confused. Which action comes first?

  1. AApply wrist restraints to stop the patient pulling at the IV
  2. BGive a prescribed as-needed sedative
  3. CCheck oxygen saturation and the other vital signs
  4. DAsk the family whether this is normal for the patient
15.Infection control & patient safetyMedium

An infusion pump’s drug library warns that the programmed dose is above the safe limit. What should the nurse do?

  1. AOverride the alert, because pump alerts are often wrong
  2. BContinue the infusion and recheck the pump at the end of the shift
  3. CRecheck the order, the calculation and the pump settings first
  4. DSwitch off the drug library for this infusion
16.Infection control & patient safetyHard

Two look-alike vials of different drugs are stored next to each other, and a nurse almost picks the wrong one. Which response best reflects a just culture?

  1. AReport it and fix the system, for example by separating the vials
  2. BDiscipline the nurse who nearly picked the wrong vial
  3. CTell the nurse to be more careful and do nothing else
  4. DKeep the incident quiet to protect the unit’s reputation
17.Lab values & electrolytesMedium

A patient on warfarin started eating large daily portions of kale and spinach. The INR has fallen. What advice is most appropriate?

  1. AStop warfarin until the diet is normal
  2. BDouble the warfarin dose without telling the prescriber
  3. CKeep the intake of vitamin K–rich foods steady from day to day
  4. DNever eat green vegetables again
18.Lab values & electrolytesHard

Two sets of blood cultures were taken from separate sites. Only one bottle in one set grows coagulase-negative staphylococci, and the patient has no line or implant. What is the most likely interpretation?

  1. AProbable skin contamination of the sample
  2. BProof that the patient has infective endocarditis
  3. CInfection with a resistant organism such as MRSA
  4. DCertain bloodstream infection needing treatment

3Solutions

1.Nursing fundamentals

Answer: C · Massage can damage the deeper tissues further

Why this is the answer

Massaging red, pressure-damaged areas can tear small blood vessels and worsen tissue damage. Pressure is relieved by repositioning instead.

Answer

C · Massage can damage the deeper tissues further
2.Nursing fundamentals

Answer: A · Errors in identifying the patient or the sample

Why this is the answer

Most wrong-blood events come from identification errors, for example a mislabelled sample or skipping the bedside identity check. Positive patient identification at every step prevents them.

Answer

A · Errors in identifying the patient or the sample
3.Clinical nursing

Answer: D · Reduced kidney function

Why this is the answer

Creatinine is a muscle waste product filtered by the kidneys. A rise shows the glomerular filtration rate is falling, as in acute kidney injury.

Answer

D · Reduced kidney function
4.Clinical nursing

Answer: C · Isolate promptly, use contact precautions and send a stool sample

Why this is the answer

Unexplained diarrhoea may be infective, for example C. difficile or norovirus. Isolation and testing without delay protect other patients.

Answer

C · Isolate promptly, use contact precautions and send a stool sample
5.Arterial blood gas interpretation

Answer: Osm = 273 mOsm/kg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Calculated osmolality

Osm = 2·132 + 5.1 + 4.1 = 273.2 ≈ 273 mOsm/kg

Answer

Osm = 273 mOsm/kg
6.Arterial blood gas interpretation

Answer: added respiratory acidosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

1.5·15 + 8 = 30.5 → 28.5–32.5 mmHg

Compare

measured: 45 mmHg → added respiratory acidosis

Answer

added respiratory acidosis
7.Clinical assessment scores

Answer: NEWS2 = 5

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 12/min → 0
SpO₂ 96% → 0
on oxygen → 2
SBP 112 mmHg → 0
HR 40/min → 3
alert (A) → 0
T 36.7 °C → 0

Add

NEWS2 = 0 + 0 + 2 + 0 + 3 + 0 + 0 = 5

Answer

NEWS2 = 5
8.Clinical assessment scores

Answer: moderate risk

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: yes → 15
ambulatory aid: crutches, cane or walker → 15
IV therapy or saline lock: no → 0
gait: weak → 10
mental status: knows own limits → 0

Add

Morse total = 0 + 15 + 15 + 0 + 10 + 0 = 40

Risk level

40 → moderate risk

Answer

moderate risk
9.Enteral & parenteral nutrition calculations

Answer: V = 94 mL

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Fluid goal

35·55 = 1925 mL/day

Free water from the formula

85·24 = 2040 mL
2040·0.76 = 1550 mL

Water still needed

1925 − 1550 = 374.6 mL/day

Volume per flush

24/6 = 4 flushes
V = 374.6/4 = 93.65 ≈ 94 mL

Answer

V = 94 mL
10.Enteral & parenteral nutrition calculations

Answer: E = 2974 kcal/day

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 25·2400/100 = 600 g
amino acids: 4·2400/100 = 96 g

Kilocalories per component

dextrose: 600·3.4 = 2040 kcal
amino acids: 96·4 = 384 kcal
lipid: 500·1.1 = 550 kcal

Total energy

E = 2040 + 384 + 550 = 2974 kcal/day

Answer

E = 2974 kcal/day
11.ECG rhythm strip interpretation

Answer: pause = 1.4 s

Narrow-complex tachycardia and pauses: supraventricular tachycardia (SVT) is a regular tachycardia at about 150–250/min with narrow QRS complexes; the P waves are usually not visible because they are hidden in the QRS complex or the T wave. Sinus tachycardia in an adult at rest is usually below about 150/min and has a visible P wave before every QRS; atrial flutter with 2:1 conduction often runs at about 150/min and shows sawtooth waves. In sinus arrest the sinus node stops firing for a moment: a pause with no P wave and no QRS whose length is not a whole number of P–P cycles (a pause of exactly two or three cycles points to sinus exit block instead).

Measure

35 small boxes from R to R across the pause

Convert

pause = 35 × 0.04 s = 1.4 s

Compare with P–P

1.40 ÷ 0.84 ≈ 1.7 P–P cycles, not a whole number

Answer

pause = 1.4 s

No P wave appears in the pause, and the pause is not a whole number of P–P cycles: sinus arrest. A pause of exactly two or three cycles would point to sinus exit block.

12.ECG rhythm strip interpretation

Answer: second-degree AV block type II

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Five steps

1. Rate: 5 QRS complexes in 6 s, × 10 = 50 per minute.
2. Rhythm: the P waves are regular; R–R is regular except for a long pause where a QRS is missing.
3. P waves: upright and regular (P–P 0.80 s, 75 per minute); one P in every 3 is not followed by a QRS.
4. PR interval: constant at 0.16 s in the conducted beats.
5. QRS: 0.12 s, wide (0.12 s or more).

Interpretation

second-degree AV block type II

Answer

second-degree AV block type II

Type II and third-degree blocks are the ones that can suddenly progress, so textbooks rank them as more serious than type I.

13.Prioritization & delegation

Answer: D · A patient one day after abdominal surgery is newly restless and has a heart rate of 124/min

Why this is the answer

New restlessness with a fast heart rate after surgery can mean bleeding, sepsis or hypoxia. An SpO₂ of 90% is expected for this COPD patient, and 300 mL in 6 hours (50 mL/h) is an adequate urine output.

Answer

D · A patient one day after abdominal surgery is newly restless and has a heart rate of 124/min
14.Prioritization & delegation

Answer: C · Check oxygen saturation and the other vital signs

Why this is the answer

New confusion can be caused by hypoxia, sepsis or low blood glucose. Assessing oxygenation and vital signs comes first. Restraints and sedatives treat the behavior, not the cause, and can make delirium worse.

Answer

C · Check oxygen saturation and the other vital signs
15.Infection control & patient safety

Answer: C · Recheck the order, the calculation and the pump settings first

Why this is the answer

Smart pump limits are set to catch programming and calculation errors. The nurse checks the order, the concentration, the dose and the rate before deciding whether an override is truly appropriate.

Answer

C · Recheck the order, the calculation and the pump settings first
16.Infection control & patient safety

Answer: A · Report it and fix the system, for example by separating the vials

Why this is the answer

A just culture recognizes that human errors are often caused by system design. Separating look-alike drugs, using labels and Tall Man lettering prevents repeats. Blaming the person alone leaves the hazard in place.

Answer

A · Report it and fix the system, for example by separating the vials
17.Lab values & electrolytes

Answer: C · Keep the intake of vitamin K–rich foods steady from day to day

Why this is the answer

Vitamin K counteracts warfarin, so a large increase in leafy greens lowers the INR. Patients do not have to avoid these foods, but they should keep the amount consistent so the dose can be set correctly.Checked against: Warfarin · MedlinePlus (NIH) (2026); Taking warfarin · MedlinePlus (NIH) (2025)

Answer

C · Keep the intake of vitamin K–rich foods steady from day to day
18.Lab values & electrolytes

Answer: A · Probable skin contamination of the sample

Why this is the answer

Coagulase-negative staphylococci are common skin flora. Growth in only one of several bottles, without a catheter or implant, most often reflects contamination during collection. Good skin antisepsis reduces contamination, which can lead to unnecessary antibiotics.Checked against: Blood culture · MedlinePlus (NIH) (2025)

Answer

A · Probable skin contamination of the sample

ExamProblems · examproblems.com/courses/nursing-fundamentals